AbsolutePunk.net
   Username
Password
 
Share
05:21 PM on 05/14/13 
#1
Offline
User Info.
maxvsmaradona
thesecondside.bandcamp.co m
maxvsmaradona's Avatar
New Jersey
Male - 24 Years Old
Hey guys, so here's a serious thread in PL. Anyhow, I'm wondering if any of you have been through this:

After stopping your SSRI (anti-depressant), either by reduction or cold turkey, if you've experienced "brain zaps". They differ from person to person - much like how some meds work for others and not you, etc - and can be described as just a disorientating electrical shock in your brain.

Now, I've been on sertraline (Zoloft) since early '09. And due to recent circumstances affecting (effecting?) my physical well-being, it's time for me to stop. My psychiatrist has me on a regimen to ween off them, 25mg every three days until I'm completely off. I've been on a steady diet of 150mg daily since at least 2010. Yesterday I started at 100, which means that Thursday I'll be on 50mg, so on and so forth. That's going down quite a lot in a very short amount of time.

Now, I know what it's like to quit my meds cold turkey, and the withdrawal symptoms were terrible. I had a consistent pain in my chest, all while feeling out of control of my own body/your essential out-of-body sensation. I know that even though I'm weening off, I'll still have them. And what scares me the most are these "brain zaps." My mom was on Prozac for a while, and while coming off, she said the "zaps" were horrendous, fucking with her daily ability to function. Which, in turn, worries me. I've already felt as if my head has weighed a ton recently, with just a constant ache, and now today, a slightly obnoxious anxiety. What scares me the most is that I have a job in a retail/customer service environment, and I'm ina band that has a decent amount of shows coming up. What if I'm mid sentence with a customer, and just like... Stop? Or, if I'm carrying my huge half-stack up a flight of stairs? What then?

Anyhow, I want to know if anyone else here has experienced these? If so, how did you learn to cope, and handle what was going on around you? I haven't been this worried about something in a while, so I want to know if I'm not alone in this website's community (the only one I really frequent). Any help/suggestions/stories are greatly appreciated.
10:30 PM on 05/14/13 
#2
Offline
User Info.
bladerdude360
saved latin. What did you ever do?
bladerdude360's Avatar
Champaign-Urbana,...
Male - 23 Years Old
It sounds like that's something you should probably talk to your doctor about.
10:39 PM on 05/14/13 
#3
Offline
User Info.
xxemo_kittyxx
meow.
xxemo_kittyxx's Avatar
Brisbane, Australia
Female - 23 Years Old
Hey,

I was on escitalopram throughout my senior year in high school and didn't remember any symptoms when I was getting weaned off them. What did come about though, was that after about 4-5 months I relapsed and it lead me to think that stopping antidepressants was not a good idea considering that I was undiagnosed for about 6 years as a teenager, and that puts me at a very high risk for relapse. This is not to say that the same thing will happen to you, but I do believe you should discuss with your psychiatrist regarding the effects of going off antidepressants. You should report all the "withdrawal" symptoms that you've been experiencing as well as formulating a relapse prevention plan, which I think is really important so you dont encounter any problems in the future. I dont have much medical knowledge, but I am a little bit worried about the drastic changes that your psychiatrist is putting you on. There's an APA document somewhere that describes the treatment manual for depression (assuming that you were on SSRIs for depression, though they have manuals for other disorders too), so I'd track that down and read through it to get a better idea of how things are supposed to go.

Good luck though, and don't be afraid to ask your doctor questions. It's part of your right as a consumer :)
02:02 AM on 05/15/13 
#4
Offline
User Info.
zephyrsong12345
solitary WEASEL
zephyrsong12345's Avatar
I've quit Zoloft, Prozac, and Wellbutrin (don't think that one's an SSRI) all cold turkey and have never experienced any withdrawal symptoms. Granted, I was on them for less than a year. The effects sound horrible through, good luck man.
12:30 PM on 05/15/13 
#5
Offline
User Info.
anamericangod
anamericangod's Avatar
Georgia
Male - 28 Years Old
Verified
Fish oil helps a lot of people with the dreaded "brain zaps." They can happen whether you taper or go cold turkey, but they're known to be much worse when you go cold turkey.

Go to a GNC and get a bottle of their Triple Strength fish oil. It's not cheap, but it's a much better product than what the generic shit is, and right now you probably just want anything to feel better. Cut out absolutely all alcohol and as much refined sugars as possible. Take a good multivitamin. Glutamine and magnesium might also help. Drink a lot of water and get plenty of rest. Your brain is basically resetting itself right now so you can't fuck around and expect not to feel like shit.

And yeah, obviously talk to your doctor.
03:16 PM on 05/15/13 
#6
Offline
User Info.
maxvsmaradona
thesecondside.bandcamp.co m
maxvsmaradona's Avatar
New Jersey
Male - 24 Years Old
Fish oil helps a lot of people with the dreaded "brain zaps." They can happen whether you taper or go cold turkey, but they're known to be much worse when you go cold turkey.

Go to a GNC and get a bottle of their Triple Strength fish oil. It's not cheap, but it's a much better product than what the generic shit is, and right now you probably just want anything to feel better. Cut out absolutely all alcohol and as much refined sugars as possible. Take a good multivitamin. Glutamine and magnesium might also help. Drink a lot of water and get plenty of rest. Your brain is basically resetting itself right now so you can't fuck around and expect not to feel like shit.

And yeah, obviously talk to your doctor.

My doctor gave me the "what to expect when you're expecting" run down when I saw him. Already picked up some B12, a decent multivitamin, have quit drinking for the forseeable future... But I didn't pick up any fish oil. Thanks for the tip!
07:47 AM on 05/17/13 
#7
Offline
User Info.
open mind
bastard on parade
No Avatar Selected
anchorage
Male
I had some pretty intense "zaps" coming off of Effexor. It was like a headache and a wave of nausea running from the back of my head to the front of my head every time my heart beat for a couple of weeks there.

Don't really have any advice that hasn't already been given. I basically just dealt with it as best as I could and waited for it to pass.
03:01 PM on 05/17/13 
#8
Offline
User Info.
sjb2k1
5-5, i hate everything
sjb2k1's Avatar
the bull city
Female - 31 Years Old
i feel like that is a really fast taper
my doc has always done a week at each dosage increment


also i had night sweats like whoa when i went off the rails for a bit in terms of taking my meds regularly. nothing like a "zap" though.
04:54 PM on 05/23/13 
#9
Offline
User Info.
Kozzy333
sad canadian cook
Kozzy333's Avatar
Hamilton, Ontario
Male - 22 Years Old
Coming off the cipralex was ridiculous. I had symptoms of withdrawal for about three months after the fact. Brain zaps are actually a good way to describe the feeling aha.
07:36 PM on 05/23/13 
Offline
User Info.
maxvsmaradona
thesecondside.bandcamp.co m
maxvsmaradona's Avatar
New Jersey
Male - 24 Years Old
Quick update: Is this what vertigo feels like? it's like my brain is two to three steps behind my body. And I've been stuttering a lot lately.
10:33 AM on 05/24/13 
Offline
User Info.
Kozzy333
sad canadian cook
Kozzy333's Avatar
Hamilton, Ontario
Male - 22 Years Old
How many mgs were you on daily?

Edit- nevermind, should read the OP again to remind myself lol
01:11 PM on 05/24/13 
Offline
User Info.
maxvsmaradona
thesecondside.bandcamp.co m
maxvsmaradona's Avatar
New Jersey
Male - 24 Years Old
How many mgs were you on daily?

Edit- nevermind, should read the OP again to remind myself lol

hah, 150mg, for like a good solid 3 years or something. it's all a blur, really.
09:19 AM on 05/27/13 
Offline
User Info.
Kozzy333
sad canadian cook
Kozzy333's Avatar
Hamilton, Ontario
Male - 22 Years Old
hah, 150mg, for like a good solid 3 years or something. it's all a blur, really.

At one point I was on two at the same time. 20 mg cipralex, 150 mg wellbutrin. That was a fuckin blur aha.
04:25 PM on 05/28/13 
Offline
User Info.
maxvsmaradona
thesecondside.bandcamp.co m
maxvsmaradona's Avatar
New Jersey
Male - 24 Years Old
At one point I was on two at the same time. 20 mg cipralex, 150 mg wellbutrin. That was a fuckin blur aha.

I was on Zoloft, but I'm still on Wellbutrin and Lamictal.
01:10 PM on 05/29/13 
Offline
User Info.
JulieLynn
Let's Be Alone Together
JulieLynn's Avatar
Marlborough, MA
Female - 30 Years Old
I've only taken prozac and that was about 7 years ago. I weened off it, but had the brain zaps for at least a month which sucked. I haven't been on anything since.



NEWS, MUSIC & MORE
Search News
Release Dates
Exclusives
Best New Music
Articles
CONNECT
Submit News
Forums
Contests
Mobile Version
AP.net Logos
HIDDEN TREASURES
AbsolutePunk Podcast
Free Music
Sports Forum
Technology Forum
Recommendations
INFORMATION
Advertising
Contact Us
Copyright Policy
Terms of Service
Privacy Policy
FOLLOW
Twitter | Facebook | RSS
AP.net Podcast on iTunes
UnderTheGun
Purevolume
Chorus.fm | @jason_tate